Alert archive / North Dakota / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 13, NWS Bismarck, ND

May 21, 1999Billings County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at May 21, 1999, 6:00 PM MDT for Billings County, North Dakota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 21, 1999, 6:00 PM MDT (00:00 UTC)
Expired
May 21, 1999, 6:45 PM MDT
In force
45 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Billings County, ND

The radar

The Bismarck radar (KBIS), 202 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 2:00 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.0 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 1999-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 122 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 1999-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
122 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1272 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
286 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS1 KBIS 220001 RRA
SVRBIS
NDC007-220045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
600 PM MDT FRI MAY 21 1999

THE NATIONAL WEATHER SERVICE IN BISMARCK ND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BILLINGS COUNTY IN NORTH DAKOTA

* UNTIL 645 PM MDT

* AT 600 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES NORTH OF MEDORA OVER THE SOUTH UNIT OF THEODORE
  ROOSEVELT NATIONAL PARK...OR ABOUT 32 MILES WEST OF DICKINSON...MOVING EAST AT 
  20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  8 MILES SOUTH OF FAIRFIELD AT 625 PM MDT
  

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN BISMARCK ND.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FRIDAY
EVENING FOR NORTH DAKOTA. 

LAT...LON 4705 10361 4692 10342 4717 10301 4732 10324

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 2:40 PM MDT, 3 hours 20 minutes earlier.

Area forecast discussion, May 21, 2:40 PM MDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
340 PM CDT FRI MAY 21 1999

LINE OF TSTMS HAS ENTERED WRN ND. WATCH WAS ISSUED FOR SWRN AND
PARTS OF S CNTRL ND BY SPC ALREADY. HAVE ISSUED ZONES EARLY RATHER
THAN UPDATE OLD PACKAGE.

MODELS IN FAIR AGREEMENT WITH POSITION OF FEATURES. SFC LOW IS IN
WY/SD/SWRN ND/SERN MT AREA AND PROGGED TO APPROACH S CNTRL ND BY
06Z...AND BE NEAR JMS BY 12Z. SVR TSTMS THIS EVE...BUT SUSPECT SVR
LEVELS WL NOT CONTINUE AFT MID IN ND. CHC TSTMS FROM BIS/MOT AND
EAST ON SAT AS LIS BELOW ZERO...AND A VORT MAX MOVES IN FAST FROM
THE WEST. WL KEEP CHC IN JMS SAT EVE AS SYSTEM PROGRESSES EAST.
CLOUDY BUT DRY FOR SAT NIGHT AND SUN. MAY GET WINDIER THAN 10 TO 20
MPH...BUT MAY NOT HAPPEN UNTIL SAT NIGHT. EXTENDED STILL LOOKS DRY
WITH TEMPS IN THE 70S...MAYBE 80S.

.BIS...SVR TSTM WATCH UNTIL 0200Z SW AND S CNTRL
(DIK...BIS...BOWMAN...FT YATES)

VINING

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 6:27 PM MDTSevere Thunderstorm WarningBISBillings, Dunn48 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.